Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2023, 2:31 PM CST for Clay County, Alabama. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 3, 2023, 2:31 PM CST (20:31 UTC)
- Expired
- Jan 3, 2023, 3:15 PM CST
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clay County, AL
The radar
The Maxwell AFB radar (KMXX), 82 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 2:31 PM CST | TORNADO | 4 Nnw Roselle, AL | CORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW ROSELLE. THE TORNADO APPEARED TO BEGIN ALONG THE EASTERN SLOPES OF HORNE MOUNTAIN IN THE TALLADEGA NATIONAL FOREST THOUGH THE EXACT START POINT WAS INACCESSIBLE. MOST OF THE TIMBER DAMAGE OCCURRED IN THE NATIONAL FOR |
| Jan 3, 2:31 PM CST | TORNADO | 4 Nnw Roselle, AL | THE TORNADO APPEARED TO BEGIN ALONG THE EASTERN SLOPES OF HORNE MOUNTAIN IN THE TALLADEGA NATIONAL FOREST THOUGH THE EXACT START POINT WAS INACCESSIBLE. MOST OF THE TIMBER DAMAGE OCCURRED IN THE NATIONAL FOREST ALONG FOREST ROADS, BUT SOME TREES WERE ALSO DOWN |
| Jan 3, 2:35 PM CST | TSTM WND DMG | 5 N Roselle, AL | TREES DOWN IN THE 3400 BLOCK OF CLAY COUNTY ROAD 7. POSSIBLE TORNADO. |
| Jan 3, 2:49 PM CST | TSTM WND DMG | 5 Sse Gunthertown, AL | TREES DOWN ALONG IDAHO RD NEAR LITTLE HEFLIN SCHOOL. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 12:56 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
497
WUUS54 KBMX 032031
SVRBMX
ALC027-032115-
/O.NEW.KBMX.SV.W.0002.230103T2031Z-230103T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
231 PM CST Tue Jan 3 2023
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Clay County in east central Alabama...
* Until 315 PM CST.
* At 231 PM CST, severe thunderstorms were located along a line
extending from near Winterboro to Parkdale, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lineville, Ashland, Barfield, Cragford, Roselle, Millerville and
Mellow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for east central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3329 8565 3314 8566 3311 8611 3319 8612
3328 8612 3330 8607 3330 8598 3332 8598
3343 8565 3333 8565 3331 8564
TIME...MOT...LOC 2031Z 247DEG 38KT 3328 8613 3311 8611
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
87/Grantham2 follow-up statements
283
WWUS54 KBMX 032044 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
244 PM CST Tue Jan 3 2023
ALC027-032115-
/O.CON.KBMX.SV.W.0002.000000T0000Z-230103T2115Z/
Clay AL-
244 PM CST Tue Jan 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR CENTRAL CLAY COUNTY...
At 244 PM CST, severe thunderstorms were located along a line
extending from 7 miles southeast of Waldo to 7 miles northeast of
Goodwater, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lineville, Ashland, Barfield, Millerville, Cragford and Mellow
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for east central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3311 8605 3330 8603 3330 8598 3332 8598
3343 8565 3333 8565 3331 8564 3329 8565
3314 8566
TIME...MOT...LOC 2044Z 252DEG 39KT 3331 8596 3314 8597
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
87/Grantham795
WWUS54 KBMX 032058
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
258 PM CST Tue Jan 3 2023
ALC027-032115-
/O.CON.KBMX.SV.W.0002.000000T0000Z-230103T2115Z/
Clay AL-
258 PM CST Tue Jan 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR SOUTHEASTERN CLAY COUNTY...
At 258 PM CST, severe thunderstorms were located along a line
extending from 6 miles north of Ashland to 6 miles northwest of
Goldville, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lineville, Ashland, Barfield, Cragford and Mellow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for east central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3312 8592 3334 8591 3343 8565 3333 8565
3331 8564 3329 8565 3314 8566
TIME...MOT...LOC 2058Z 250DEG 33KT 3336 8585 3313 8587
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
87/GranthamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 11:46 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 3, 11:46 AM CST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1146 AM CST Tue Jan 3 2023 ...New SHORT TERM, AVIATION... .SHORT TERM... (This afternoon through Wednesday) Issued at 1116 AM CST TUE JAN 3 2023 A trough and frontal system will move through the southeast today. Combined with a shortwave also moving through, and a mix of mid and upper level jets...there will be plenty of lifting and upper level divergence to support thunderstorms continuing through Wednesday morning. Wind shear in the low levels with a strong flow from the south will allow for moisture advect to prevail and PW values to excel up to values around 1.3 and 1.4 which is near the Max climatology for this time of year. MUCAPE values will be around 2500 j/kg through the afternoon...weakening slightly to around 2000 j/kg through the night. Storms that have moved ahead of the front will continue over the state through the afternoon and early evening. A few storms may be strong to severe with rotating supercells possible. With mid and upper level flow parallel...storms are likely to train over the same area. Combined with the high PW values, high rainfall rates are expected and localized flash flooding is possible. There could be a break in the widespread activity late this evening and overnight as most models show very scattered light cells through this time. As the front moves into Alabama late tonight...MUCAPE values will remain around 2000 j/kg with upper level divergence. Storms will be possible again through the night with enough shear for supercell and rotating thunderstorms. This activity should move east through the early morning on Wednesday...with weakening around sunrise. CAPE values will decrease with less directional shear at the surface. The mid and upper level jet will have moved east...so between 6 and 8 am...the severe threat may finally be diminishing. The line of showers and remaining few thunderstorms are expected to be east of Alabama between 12 and 2 pm Wednesday morning. Winds will be gusting now through the afternoon on Wednesday as a tight pressure gradient as well as a mid level jet keep winds gusting up to 30 mph. Behind the front on Wednesday...flow will transition to out of the west northwest with drier and slightly cooler air filtering into the state. Skies will clear behind the line beginning Wednesday morning slowly from west to east. Temperatures on Wednesday will be only a few degrees cooler than today thanks to the flow behind the front mild and from the west. 24 && .LONG TERM... (Wednesday Night through Monday) Issued at 345 AM CST TUE JAN 3 2023 By sunset Wednesday, the activity will be east of the area and we begin to dry out. Temperatures will continue to fall through mid morning on Thursday, before warming up a touch by the afternoon with the increase in sunshine. Dry weather is expected through Saturday morning, with temperatures pretty much in the 50s on Friday and 50 to low 60s on Saturday. The next system will begin to edge toward the area for the weekend. This run of model solutions is a touch faster and now begins showers in the far northwest on Saturday afternoon with the front slowly passing into the area and then stalling out or washing out by Monday. Look for solutions to continue to vary over the next several days, but generally look for an increase in shower activity for the second half of the weekend and into the first of next week with closer to normal temperatures through the extended period. 16 && .AVIATION... (18Z TAFS) Issued at 1116 AM CST TUE JAN 3 2023 A frontal system will move through with numerous widespread thunderstorms. A mid level jet and tight pressure gradient will allow for gusting winds outside of any thunderstorm. If a thunderstorm moves over a site...visibilities could drop as low as low as LIFR categories. Convection now will move through with a break expected sometime in the late evening and overnight. Have left in mention of thunder in the TAF due to uncertainty in timing of this break. The activity should move out slowly west to east Wednesday early morning through the early afternoon with VFR conditions and clearing skies moving in behind the departing frontal system. 24 && .FIRE WEATHER... Wetting rains will occur across the area through midday Wednesday. Strong to severe storms will accompany these rains along with frequent lightning activity. Drier air moves in on Thursday and remains through Saturday morning. && .HYDROLOGY... Issued at 345 AM CST TUE JAN 3 2023 Flash flooding caused by excessive rainfall is possible through Wednesday as a slow moving storm system passes through. Several rounds of heavy rainfall will be possible for the area as numerous storms train over the same area well ahead of a cold front. Each round could see 1 to 2 inches with locally higher amounts, so the accumulated totals could be quite high. The heaviest rains and highest probability to see 2 to 4 inches of rain with locally higher totals, will be south of the I-20 corridor, including the Montgomery, Troy, Auburn Clanton, Demopolis, and Selma areas. Will also need to monitor river flooding in the southeast as the event is ending. Several areas may reach at least action stage. A Flash Flood Watch has been issued and may need to be adjusted based on the exact placement of round one. 16 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 61 67 40 / 90 90 50 0 Anniston 73 62 69 43 / 90 90 60 0 Birmingham 73 60 68 44 / 90 90 40 0 Tuscaloosa 76 58 68 44 / 90 90 20 0 Calera 74 60 68 44 / 90 90 40 0 Auburn 72 63 70 46 / 90 90 80 0 Montgomery 76 64 72 44 / 90 90 60 0 Troy 75 66 73 47 / 90 90 80 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for the following counties: Autauga-Barbour-Bullock-Chambers-Chilton-Coosa-Dallas- Elmore-Lee-Lowndes-Macon-Marengo-Montgomery-Perry-Pike-Russell- Tallapoosa. && SHORT TERM...24 LONG TERM....16 AVIATION...24
Hazardous weather outlook, Jan 3, 4:16 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 416 AM CST Tue Jan 3 2023 ALZ011>015-017>050-041330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 416 AM CST Tue Jan 3 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are likely across Central Alabama today through tomorrow morning. Primary threats include damaging wind gusts, large hail, and a few tornadoes. Locally heavy rainfall and flash flooding is possible south of Interstate 20 this afternoon through tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe weather and flash flooding potential is expected through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and Emergency Management will be needed through tomorrow morning.
In the hours before
Local storm report, Jan 3, 12:40 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG 3 E FOLSOM 32.68N 87.35W
01/03/2023 PERRY AL STORM CHASER
TIN TORN FROM ROOFS, TREES AND POWER LINES
DOWN. POSSIBLE TORNADO.
&&Local storm report, Jan 3, 12:53 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG 2 ENE OLD SPRING HILL 32.45N 87.74W
01/03/2023 MARENGO AL FIRE DEPT/RESCUE
TREE DAMAGE REPORTED BY GALLION VFD.
POSSIBLE TORNADO.
1130 AM TSTM WND DMG 2 ENE GALLION 32.51N 87.68W
01/03/2023 HALE AL FIRE DEPT/RESCUE
CEDARS IN THE ROADWAY. POSSIBLE TORNADO.
&&Local storm report, Jan 3, 1:16 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 2 SE OLD SPRING HILL 32.41N 87.75W
01/03/2023 MARENGO AL PUBLIC
PROPERTY DAMAGE: TRAILER DESTROYED AND FRONT
DOOR RIPPED FROM THE HOUSE. POSSIBLE
TORNADO.
&&Local storm report, Jan 3, 1:46 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TSTM WND DMG 1 SSW OLD SPRING HILL 32.42N 87.78W
01/03/2023 MARENGO AL TRAINED SPOTTER
SEVERAL REPORTS OF TREE DAMAGE ALONG CR 1 NW
OF AL 43.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 1:42 AM CST | Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 21 more | 34 hr |
| Jan 3, 11:15 AM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 31 min |
| Jan 3, 12:03 PM CST | Tornado Warning | BMX | Bibb, Perry | 42 min |
| Jan 3, 12:07 PM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 38 min |
| Jan 3, 12:40 PM CST | Tornado Warning | BMX | Bibb, Chilton | 25 min |
| Jan 3, 1:00 PM CST | Tornado Warning | BMX | Chilton | 45 min |
| Jan 3, 1:10 PM CST | Tornado Warning | BMX | Autauga | 38 min |
| Jan 3, 1:37 PM CST | Tornado Warning | BMX | Coosa | 30 min |
| Jan 3, 1:39 PM CST | Tornado Warning | BMX | Elmore | 51 min |
| Jan 3, 1:55 PM CST | Areal Flood Advisory | BMX | Blount, Etowah, Jefferson, St. Clair | 110 min |
| Jan 3, 2:02 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 28 min |
| Jan 3, 2:22 PM CST | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 17 min |
| Jan 3, 2:38 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 27 min |
| Jan 3, 2:38 PM CST | Tornado Warning | BMX | Clay | 21 min |
| Jan 3, 2:54 PM CST | Tornado Warning | BMX | Bullock, Macon | 35 min |
| Jan 3, 2:56 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 64 min |
| Jan 3, 3:19 PM CST | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 38 min |
| Jan 3, 3:27 PM CST | Severe Thunderstorm Warning | BMX | Lee, Russell | 48 min |
| Jan 3, 3:28 PM CST | Tornado Warning | BMX | Chambers, Randolph | 25 min |
| Jan 3, 3:32 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 43 min |
| Jan 3, 3:54 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Russell | 51 min |
| Jan 3, 4:38 PM CST | Tornado Warning | BMX | Barbour, Bullock, Pike | 35 min |
| Jan 3, 4:54 PM CST | Severe Thunderstorm Warning | BMX | Macon, Montgomery | 19 min |
| Jan 3, 5:05 PM CST | Severe Thunderstorm Warning | BMX | Russell | 53 min |
| Jan 3, 5:31 PM CST | Special Weather Statement | BMX | Macon | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.